Inspired Momx1

Thursday, December 3, 2009

Hypokalemia (Low Potassium) & Chronic Diarrhea

A&E of UMMC


Here I am again at the hospital taking care of mom. This is the second admission since last week's when mom was discharged after being hospitalized for 4 nights due to persistent diarrhea and total loss of body strength. It really scared the hell out of me. She looked as if she was paralysed and could not even sit up without assistance. It took us all energy and strength to transport her to the car and drove her to A&E of UMMC. She had 3 falls at home and her potassium level dropped to 2.1 when tested at the A&E. She was allowed home when her potassium level went up to 4.6 after few rounds of sodium and potassium drips although her diarrhea still persisted. The surgical doctor asked mom if she wanted to go home and of course she said yes! How wrong could that be.. because she was again readmitted 4 days later due to the same problems.. Loss of potassium and fluids from severe diarrhea.

Mom has been having diarrhea after 5th cycle of Folfox regimen and her renal function result wasn't satisfactory ever since due to low reading in potassium and high creatinine level. On her 6th cycle and onwards, the oncologist had dropped oxaliplatin for good and only proceeded with 5FU as they suspected it could be due to oxaliplatin that had caused her poor renal function. Mom's response to the chemo drugs had been excellent until post 5th cycle when she started to develop chronic diarrhea and it persisted till now. The oncologist prescribed Lomotil and later Imodium but it did not seem to help much.

This time she is readmitted to the surgical unit, they did all kinds of blood tests, urine tests, occult stool test to find out the cause of the chronic diarrhea and that mom would not get discharged unless the cause is identified. Mom developed UTI (Urinary Tract Infection) while in the ward and the surgical doctor put mom on antibiotic (Rocephin) drips. She urinated very often and could not hold her urine and most of the time she would wet the bed eventhough she was on diapers. I searched the internet and realised that when one has UTI, it is common not to be able to hold one's urine and that flow of urine would increase.

Mom was then wheeled down to the oncology unit to see Dr Ho, the oncologist in-charge of mom. I was told that mom would stop receiving chemotherapy for good after 8 cycles (5 cycles of FOLFOX, 2 5FUs and 1 De Gramont). He said as the initial plan was 8 to 12 chemo cycles, it would be good if the drugs are well tolerated and the 12 cycles be completed but it would not justified if the drugs had started to affect her quality of life. I told him that Imodium did not give the desired result and he wrote a prescription for octreotide injection (to slow down the bowel movement, well, supposedly) to be administered.

Today is the 6th day of admission and mom's diarrhea still did not see much improvement, she is still having an average of 6 times of diarrhea daily. The surgical team just came for their afternoon round and I could hear them discussing the possibility of tumour growth that caused the persistent diarrhea seeing the administration of Ostreotide by the oncologist. I did a search on the internet, apart from suppressing tumour growth, ostreotide also uses for side effects of 5FU. Hopefully it was the side effects that has caused the diarrhea and not the other way round. No, mom needs no more and could no longer tolerate anymore chemo cycles. God Bless Her.

Apart from getting persistent diarrhea, mom can eat and sleep really well. She wiped off the supper consists of kuey teow soup and dessert of sweet potatoes soup I bought for her as supper last night. She can walk with a walking stick now but still weak in body strength and stamina. Her feet swelled due to water retention from the drips and she is wearing TED stocking to prevent bood clot. She exercises her lung using the spirometer we bought during her post operation six months ago. They administered heparin jab on her this morning and she gets octreotide injection, supposedly to slow down the bowel movement once daily. The surgical team has started giving mom 4mg tds of Imodium and lomotil once daily today. I asked the doctor if it was alright to have octreotide, Imodium and lomotil at the same time and he explained due to the different mode of actions of each drug, so it would be fine.

To be continued........

Labels: , ,

2 Comments:

Anonymous mott said...

Oh dear. Effects are pretty bad! Is your mom better now?

December 10, 2009 at 5:41 PM  
Blogger Inspired Momx1 said...

Hi, thanks for your concern. She is getting a lot more better now that she is in Sabah and surrounded by lots of friends and relatives.

January 1, 2010 at 12:38 PM  

Post a Comment

Subscribe to Post Comments [Atom]

Links to this post:

Create a Link

<< Home